Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2024, 6:05 AM CDT for Union County, South Dakota; Woodbury County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 6:05 AM CDT (11:05 UTC)
- Expired
- May 21, 2024, 6:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:45 AM CDT, 3 hours 20 minutes earlier. Its key messages:
- Locally heavy rain threat continues through daybreak, as a secondary round of strong convection is expected to arrive at daybreak.
- Thunderstorms move northeast this morning, with a very conditional risk for renewed convection south of I-90 by mid-day. If instability can grow, all-hazards will be possible, especially over areas of Northwest Iowa.
- Strong north to northwest winds will quickly develop Tuesday afternoon. Some potential for gusts to 50 to 55 mph through the I- 29 corridor and then across Southwest Minnesota.
- After a brief break from rain, additional thunderstorms are expected Thursday nigh through Friday. Guidance suggests at least some potential for isolated to scattered strong convection.
Area forecast discussion, May 21, 2:45 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
245 AM CDT Tue May 21 2024
.KEY MESSAGES...
- Locally heavy rain threat continues through daybreak, as a
secondary round of strong convection is expected to arrive at
daybreak.
- Thunderstorms move northeast this morning, with a very conditional
risk for renewed convection south of I-90 by mid-day. If instability
can grow, all-hazards will be possible, especially over areas of
Northwest Iowa.
- Strong north to northwest winds will quickly develop Tuesday
afternoon. Some potential for gusts to 50 to 55 mph through the I-
29 corridor and then across Southwest Minnesota.
- After a brief break from rain, additional thunderstorms are
expected Thursday nigh through Friday. Guidance suggests at least
some potential for isolated to scattered strong convection.
&&
.DISCUSSION...
Issued at 245 AM CDT Tue May 21 2024
THIS MORNING: After a busy evening with multiple elevated supercells
and hail up to 3" in diameter, the early overnight hours have
quieted somewhat as the airmass overhead has generally become worked
over and mid-lvl lapse rates have lessened over the CWA. Most of
the strong convection has been tied closer to the surface front
along the I-80 corridor where persistent overrunning is leading to
flash flooding. Further north/northwest, we're continuing to see
widespread showers and thunderstorm development as deep synoptic
lift overspreads the Dakotas. Rainfall rates however are much lower
than other areas, as convection to the south in intercepting that
deep westward moisture trajectory. Our eyes early this morning
continue to focus on a cluster of severe storms over southwestern
Nebraska, that is already showing signs of turning into a
progressive MCS. Latest CAMS continue to hint that as the ejecting
upper trough begins to lift northward, it will pull the surface
front a bit further northward, and also lift the deeper pool of
instability along with it. Current projections take the developing
MCS towards Sioux City by 5-6am, though it's quite uncertain if
we'll be too stable in the boundary layer north of the effective
front to produce any strong winds as it moves into northwest Iowa.
The heavy rain axis may drift just into the Highway 20 corridor, but
at this point not envisioning it lifting much further north.
TODAY: A secondary threat this morning could be the development of
a wake low in association with the MCS that moves through the area.
Several CAMs are suggesting the potential for 40 to 50 knot winds
moving through areas west of I-29 through mid-morning as the MCS
falls apart.
Then the real questions develop. A lull in precipitation is
expected through mid-late morning as a dry slot rotates into the Tri-
State area. With the extensive low-stratus and variable winds could
see some drizzle at times. A secondary lobe of vorticity will then
begin to lift rapidly northeast across Nebraska late this morning.
Surface cyclogenesis should begin to develop near Hastings and then
track northeast into southwest Minnesota by early afternoon. Latest
guidance continues to suggest a corridor of moderate instability
upwards 2500 J/KG ahead of the front, but most of this
instability is above a stable layer around 1KM. If we can
somehow tap into the boundary layer briefly, then rapid surface
based updraft growth can develop over portions of northwest Iowa
early in the afternoon. However if we remain stuck with stratus
and too much stability below 1KM, then it's more likely we see
rapid growth of elevated convection. All that said, this event
will unfold very quickly this afternoon with storms beginning as
early as 11am-12pm and exiting the eastern zones by 3pm. Given
the large scale shear within the profile and 8-9C/KM mid-lvl
lapse rates, 2" hail will be possible. The wind and tornadic
threat remains conditional to the boundary layer, but given
0-1KM SRH approaching 70-100 m2/s2, very low LCLs, and some
concentration of MLCAPE in the lowest 1-2KM a tornadic risk is
certainly possible. The greatest tornadic threat will be along
and southeast of a line from Sioux City to Spencer.
As convection quickly moves northeast of the area by mid-afternoon,
the surface low will continue to deepen, with a pronounced low-lvl
wind field rotating from north to south around the surface low
through late afternoon and early evening. Surface wind gusts
exceeding 45 knots are likely to develop over eastern South
Dakota and extend into Southwest Minnesota into early evening.
Some of the highest gusts in model data approach 50 to 55 knots
at times. Will go ahead and issue a wind advisory.
WEDNESDAY-SUNDAY: Temperatures cool towards normal for Wednesday
and our dry spell will last one full day. Another deepening
upper trough moves into the Northern Plains Thursday with a warm
front developing over the eastern Dakotas and western Minnesota
Thursday afternoon. We'll see how much moisture can return
northward, but as the upper trough and associated wind max aloft
moves into the area late Thursday, it could bring a risk for
severe convection. The CSU Learning Model suggests at least 15%
probabilities for hail and wind into the overnight hours, and
this fits the latest SPC Day 3 thoughts. Additional rainfall at
the end of the week likely averages between 0.25"-0.75".
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue May 21 2024
Convection will continue to spread northward overnight, bringing
period of moderate to heavy rain. Towards daybreak, it's likely
that we'll see MVFR or lower ceilings set into the area ahead of
an approaching upper low.
Strong convection may move northeast out of Nebraska towards
10-12Z bringing a risk for strong winds into northwest Iowa.
Further northwest into eastern South Dakota, strong wake low
winds may develop.
Additional showers and potentially convection will be possible
after noon, as MVFR to IFR ceilings continue across South Dakota
into the early afternoon. The passage of a surface low through
Sioux Falls and then western Minnesota will bring an end to the
rain, but also the potential for 35 to 40 knots of northwest
wind into the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for SDZ039-040-055-056-062-067.
MN...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for MNZ071-072-080-081-089-090-097-098.
Flood Watch through this evening for MNZ081-090.
IA...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for IAZ001>003-012>014.
Flood Watch through this evening for IAZ003-013-014-021-022-
031-032.
NE...Flood Watch through this evening for NEZ014.
&&
DISCUSSION...Dux
AVIATION...DuxHazardous weather outlook, May 21, 4:50 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 450 AM CDT Tue May 21 2024 SDZ038-050-052>054-057>061-063>065-068-221100- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and isolated storms will continue through the day Tuesday, but severe weather is unlikely. By early this evening, a widespread 1 to 2 inches of rain is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-SDZ039-040-055-056-221100- Lincoln-Kingsbury-Brookings-Lake-Moody- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. Showers and isolated storms will continue through the day Tuesday, but severe weather is unlikely. By early this evening, a widespread 1 to 2 inches of rain is expected. Strong northwest winds will gust up to 50 to 55 mph this afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-MNZ072-080-081-089-090-097-098-SDZ062-067-221100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Minnehaha-Lincoln- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms may continue early this morning as storms arrive from the southwest. Large hail up to ping pong ball size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. Another round of strong to severe thunderstorms may redevelop this afternoon from 12 PM to 5 PM. Large hail up to hen egg size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. A tornado or two cannot be ruled out especially in areas along and southeast of a line from Sioux City to Spencer. By this evening, expect an additional 1 to 2 inches of rain with some locations receiving over 3 inches. Renewed flooding on rivers such as the Little Sioux and Ocheyedan is likely. Strong northwest winds will gust up to 50 to 55 mph this afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this morning and again this afternoon. IAZ020>022-031-032-NEZ013-014-SDZ066-069>071-221100- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner- Yankton-Clay-Union- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms may continue early this morning as storms arrive from the southwest. Large hail up to ping pong ball size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. Another round of strong to severe thunderstorms may redevelop this afternoon from 12 PM to 5 PM. Large hail up to hen egg size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. A tornado or two cannot be ruled out especially in areas along and southeast of a line from Sioux City to Spencer. By this evening, expect an additional 1 to 2 inches of rain with some locations receiving over 3 inches. Renewed flooding on rivers such as the Little Sioux and Ocheyedan is likely. Strong northwest winds will gust up to 50 to 55 mph this afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this morning and again this afternoon.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 20, 9:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 20, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
| May 20, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| May 20, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| May 21, 2:38 AM CDT | Wind Advisory | FSD | Brookings, Kingsbury, Lake, Lincoln, Minnehaha, Moody | 19 hr |
| May 21, 8:27 AM CDT | High Wind Warning | FSD | Bon Homme, Clay, Davison, Douglas, Hanson, Hutchinson and 6 more | 93 min |
| May 20, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 32 min |
| May 20, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 51 min |
| May 20, 7:39 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 51 min |
| May 20, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 47 min |
| May 20, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 50 min |
| May 20, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 44 min |
| May 20, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 43 min |
| May 20, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 47 min |
| May 20, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 64 min |
| May 20, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 56 min |
| May 20, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 47 min |
| May 21, 3:35 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 25 min |
| May 21, 6:26 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 34 min |
| May 21, 6:36 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 24 min |
| May 21, 8:55 AM CDT | River Flood Warning | FSD | O'Brien, Sioux | 51 hr |
| May 21, 8:55 AM CDT | River Flood Warning | FSD | Clay | 24 days |
| May 21, 8:55 AM CDT | River Flood Warning | FSD | Clay | 5 days |
| May 21, 1:27 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 33 min |
| May 21, 1:48 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 27 min |
| May 21, 2:11 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 34 min |
| May 21, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 19 min |
| May 20, 9:03 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 57 min |
| May 20, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.